Hail, Daniels
- When
- June 14, 11:25 AM MST
- Where
- Daniels County, 6.16 mi NNE of Whitetail
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 48.980, -105.110
A strong upper level disturbance and cold front triggered isolated severe thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GGW wrote it up.
A strong upper level disturbance and cold front triggered isolated severe thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jun 14, 8:15 AM MST, 3 hours 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GLASGOW MT 915 AM MDT SAT JUN 14 2008 .SHORT TERM...FOR NORTHEAST MONTANA...TODAY THROUGH MONDAY... UPDATE...AN AREA OF CONVECTION ASSOCIATED WITH THE SHORTWAVE TROUGH CROSSING OVER SOUTHERN ALBERTA IS EVIDENT ON RADAR OVER HILL AND BLAINE COUNTIES. EXPECT THIS AREA TO HOLD AS IT PUSHES TO THE EAST...THUS UPDATED TO INCREASE POPS AND PUT IN MENTION OF THUNDER THIS MORNING ACROSS THE NORTH. OTHERWISE GOING FORECAST LOOKS GOOD...WITH AFTERNOON INSTABILITY AND SHEAR PROFILES CONTINUING TO INDICATE POTENTIAL FOR SEVERE. GILCHRIST PREVIOUS DISCUSSION...STRONG SHORTWAVE CURRENTLY MOVE ACROSS SOUTHERN ALBERTA IS PRODUCING SHOWERS AT THIS TIME. THE CURRENT WNW FLOW ALOFT WILL BRING THE WAVE ALONG WITH A WEAK COLD FRONT ACROSS NORTHEAST MONTANA THIS AFTERNOON. AN AREA OF SHOWERS AHEAD OF THIS WAVE IS LOCATED ALONG THE CANADIAN BORDER NEAR OPHEIM AT 09Z. THESE SHOWERS WILL MOVE SOUTHEAST THROUGH THE SCOBEY AND PLENTYWOOD AREAS THIS MORNING. WITH AIRMASS EXPECTED TO BECOME UNSTABLE BY THIS AFTERNOON...THIS WAVE SHOULD HAVE NO PROBLEM PRODUCING SHOWERS AND THUNDERSTORMS OVER MOST OF THE FORECAST AREA TODAY. THE GFS IS DOING A BETTER JOB OF HANDLING THIS SYSTEM AT THIS TIME AND ITS FORECASTED TRACK FITS THE CURRENT FLOW ALOFT BETTER THAN THE NAM. WILL START WITH ISOLATED SHOWERS IN THE NE THIS MORNING FOLLOWED BY SCATTERED THUNDERSTORMS THIS AFTERNOON. WILL HAVE AN AREA OF ISOLATED THUNDERSTORMS THIS AFTERNOON TO THE SOUTH OF THE SCATTERED THUNDERSTORMS AREA. THE FORECASTED CAPE (500 J/KG) AND LIFTED INDEX (-3) IS SIMILAR TO YESTERDAYS VALUES WHICH WAS ENOUGH TO PRODUCE A FEW SEVERE THUNDERSTORMS. WILL MENTION THE POSSIBILITY OF SEVERE THUNDERSTORMS THIS AFTERNOON. WEST WINDS WILL REACH LAKE WIND ADVISORY CRITERIA BY AFTERNOON WITH GOOD MIXING EXPECTED. WILL ISSUE A LAKE WIND ADVISORY FOR FORT PECK LAKE FROM 15Z TO 03Z. THIS WAVE WILL EXIT NORTHEAST MONTANA BY MIDNIGHT TONIGHT. WILL LINGER ISOLATED THUNDERSTORMS THROUGH THE EVENING. HIGH PRESSURE AT THE SURFACE MOVES IN TO BRING LIGHTER WINDS FOR TONIGHT AND SUNDAY. HOWEVER...ANOTHER SHORTWAVE ON NORTHWEST FLOW ALOFT COMES THROUGH NORTHEAST MONTANA SUNDAY AFTERNOON. DAYTIME HEATING WILL ONCE AGAIN MAKE THE AIRMASS UNSTABLE IN THE AFTERNOON ALTHOUGH IT SHOULD NOT BE AS UNSTABLE AS IT WILL BE TODAY. WILL MENTION A SLIGHT CHANCE OF AFTERNOON THUNDERSTORMS FOR NOW. SURFACE HIGH LINGERS OVER EASTERN MONTANA SUNDAY NIGHT AND MONDAY WHILE UPPER RIDGE BUILDS INTO THE STATE. DRIER AIR WILL BE OVER THE AREA ON MONDAY SO A DRY DAY SHOULD FINALLY TAKE PLACE. FORRESTER .LONG TERM...MONDAY NIGHT THROUGH SATURDAY... AN UPPER LEVEL RIDGE WILL BE POSITIONED OVER THE NORTHERN HIGH PLAINS TO BEGIN THE EXTENDED PERIOD WITH AN UPPER TROUGH OVER THE NORTHEAST PACIFIC...AN UPPER TROUGH OVER EASTERN CANADA...AND AN UPPER RIDGE OVER GREENLAND COMBINING WITH THE EASTERN CANADA TROUGH TO FORM A REX BLOCK. 00Z CANADIAN/ECMWF/GFS AND NCEP ENSEMBLES AGREE FAIRLY WELL WITH THIS SOLUTION. WITH THE BLOCKING FEATURE TO THE EAST THE OVERALL LONGWAVE PATTERN WILL BE SLOW TO CHANGE THROUGH THE EXTENDED PERIOD. 00Z CANADIAN/ECMWF/GFS DIFFER SLIGHTLY AS TO HOW FAR EAST THE RIDGE AXIS MOVES. CANADIAN KEEPS THE RIDGE AXIS OVER EASTERN MONTANA...WHILE THE ECMWF HOLDS THE RIDGE AXIS OVER THE DAKOTAS...AND THE GFS PUSHES IT INTO THE UPPER MIDWEST. THE NET RESULT FOR THE CWA WILL BE A TREND TOWARD SOUTHWEST FLOW ALOFT DURING THE EXTENDED PERIOD. THIS WILL BRING AN INCREASING CHANCE OF SHOWERS AND THUNDERSTORMS...ALTHOUGH COVERAGE OF SHOWERS AND THUNDERSTORMS WILL BE DEPENDENT ON WHICH MODEL SOLUTION PREVAILS. AT THIS TIME KEPT POPS NEAR TO SLIGHTLY BELOW CLIMATOLOGY GIVEN DETAIL DIFFERENCE IN MODELS. OVERALL TEMPERATURES THROUGH THE PERIOD WILL AVERAGE NEAR SEASONAL AVERAGES. AJZ && .AVIATION... SCATTERED MID LEVEL CLOUDS WILL TRAVERSE THE TAF SITES THROUGH THIS MORNING WITH GENERALLY A LIGHT AND VARIABLE WIND. SCATTERED SHOWERS AND THUNDERSTORMS WILL QUICKLY DEVELOP BY MIDDAY. ANY SHOWERS HAVE THE POTENTIAL TO PRODUCE BRIEF MVFR OR IFR CONDITIONS ALONG WITH SMALL HAIL AND A GUSTY WIND. THE PREVAILING WIND WILL BE OUT OF THE NORTHWEST AT 15 TO 25KT. SHOWERS AND THUNDERSTORMS WILL DIMINISH IN THE EVENING FOLLOWED BY A CLEARING SKY. THE WIND WILL DIMINISH TO LESS THAN 10KT. AJZ/MCZ && .HYDROLOGY... RECENT HEAVY RAINS IS BRINGING RISING WATERS ON SOME AREA RIVERS. THERE IS A POSSIBILITY OF MINOR FLOODING ON THE MILK RIVER IN VALLEY COUNTY THE NEXT FEW DAYS WHERE A FLOOD WATCH IS IN EFFECT. MOST AREA ON THE MILK ARE EXPECTED TO REMAIN BELOW FLOOD STAGE...HOWEVER THE MILK RIVER NEAR GLASGOW IS FORECAST TO RISE JUST ABOVE FLOOD STAGE BY SUNDAY EVENING. ALSO...PEOPLES CREEK SOUTHWEST OF DODSON IN WESTERN PHILLIPS COUNTY AND THE MUSSELSHELL RIVER NEAR MOSBY ON THE PETROLEUM/GARFIELD COUNTY LINE ARE WITHIN 2 FEET OF FLOOD STAGE AT 09Z. IF EITHER OF THESE STREAMS REACH FLOOD STAGE...A SMALL STREAM FLOOD ADVISORY WILL BE NEEDED. FORRESTER && .GLASGOW WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH FROM 6 PM MDT THIS EVENING THROUGH TUESDAY AFTERNOON FOR CENTRAL AND SOUTHERN VALLEY. LAKE WIND ADVISORY UNTIL 9 PM MDT THIS EVENING FOR FORT PECK LAKE. && WEATHER.GOV/GLASGOW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 1049 AM MDT SAT JUN 14 2008 MTZ017-022-023-150300- CENTRAL AND SOUTHERN VALLEY-GARFIELD-MCCONE- 1049 AM MDT SAT JUN 14 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...TODAY AND TONIGHT LAKE WIND ADVISORY IS IN EFFECT FROM 9 AM THIS MORNING TO 9 PM THIS EVENING FOR FORT PECK LAKE. LOOK FOR WEST WINDS 15 TO 25 MPH DEVELOPING BY LATE MORNING AND CONTINUING UNTIL SUNSET THIS EVENING. ISOLATED THUNDERSTORMS WILL AFFECT THE AREA THIS AFTERNOON. A FEW OF THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ016-018>020-024>027-059-061-062-150300- CENTRAL AND SOUTHEAST PHILLIPS-DANIELS-SHERIDAN-WESTERN ROOSEVELT- RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-NORTHERN VALLEY- EASTERN ROOSEVELT- 1049 AM MDT SAT JUN 14 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL AFFECT THE AREA THIS AFTERNOON. A FEW OF THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The Glasgow radar (KGGW), 141 km away, was scanning. The volume nearest the first event began at 18:26 UTC.
5 hail. Local standard time, as filed.
The hail ranged from pea to quarter size and produced some crop damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2008Every state in 2008This day in weather historyWarnings in Montana, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 98940, 98941, 100459, 100460, 98943.